Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 21, 2021Beaverhead County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 21, 2021, 5:31 PM MDT for Beaverhead County, Montana. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2021, 5:31 PM MDT (23:31 UTC)
Expired
Aug 21, 2021, 6:15 PM MDT
In force
44 min
Issued by
NWS Great Falls, MT
Hail
0.25 in
Wind
40

County Beaverhead County, MT

The radar

The Missoula radar (KMSX), 190 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:47 PM MDTTSTM WND GST 4510 Wsw Grant, MTMESONET STATION BRRM8 BRENNER RAWS. GUST OCCURRED SOME TIME WITHIN THE PREVIOUS HOUR OF REPORTING TIME, SO EXACT TIME OF OCCURRENCE IS UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.5 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS85 KTFX 212331
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
531 PM MDT Sat Aug 21 2021
 
MTZ008-220015-
Beaverhead MT-
531 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Madison
and northwestern Beaverhead Counties through 615 PM MDT...

At 529 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Wisdom to 9 miles northeast of
Challis. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Wisdom, Jackson, Grant, Wise River, Polaris, Dewey, Bannack, Bannack
State Park and Glen.

This includes Interstate 15 between mile markers 76  and 86 .
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall may lead to localized flooding. Do not drive your 
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4566 11381 4581 11297 4578 11283 4576 11277
      4570 11275 4568 11270 4552 11270 4545 11265
      4482 11324 4479 11335 4492 11349 4496 11344
      4506 11345 4513 11358 4533 11374 4539 11373
      4541 11378 4550 11376 4552 11383
TIME...MOT...LOC 2329Z 237DEG 31KT 4559 11328 4462 11412 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:13 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 21, 3:13 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
313 PM MDT Sat Aug 21 2021

.SYNOPSIS...

Some showers and a few thunderstorms are expected later this
afternoon and evening, with gusty winds possible around some of
them. Otherwise, highs should rebound into the 70s at lower
elevations for much of the area tomorrow and Monday, and through
most of next week. The area should be dry most of the time next
week, though a few periods of showers are possible.

&&

.DISCUSSION...

The most impactful weather of the forecast period currently looks
to be this afternoon through tonight, as showers and thunderstorms
will push across the area. We already had one storm with gusty
winds move across central and southern Lewis & Clark County.
Upstream of this storm, areas had a 1-2 hour break in dense cloud
cover, and were able to quickly warm up by 5-10 degrees, which
likely helped destabilize things for that cell. Things are
clouding over again with and behind that cell and losing some of
that heat, but another break in clouds is moving into SW MT this
afternoon. Thus we can't rule out more thunderstorms later this
afternoon into the evening, and models continue to hit on that
potential. However, the thinking is still that thunderstorm
potential overall, and especially any isolated severe potential,
will be highly conditional on what happens with temperatures and
associated instability. Outside of thunderstorms, there should be
fairly widespread showers and areas of steadier rain, with QPF of
0.10-0.25 inches common, with totals to a half inch or more
possible in any heavier thunderstorm activity.

This activity will largely kick out of the CWA to the northeast
between midnight and 6am tomorrow, and any lingering showers over
SW MT or the northern Continental Divide area should diminish
tomorrow morning. Gusty SW-W'ly winds are expected across much of
the area tomorrow afternoon and evening, and should return on
Monday, as well. The winds on Monday will shift to the NW in the
evening hours as a front pushes through the area. Afternoon
minimum RH values are expected to be high enough to avoid critical
fire weather conditions at this time.

After that, a series of fairly quick moving short-wave ridges and
troughs will move across the Northern Rockies through the week.
One such trough will bring a modest front across the area later
Monday, with highs in the 70s on Sunday and Monday dropping back
into the 60s for Tuesday across central and north-central MT,
though the cooler air may not make it into SW Montana. Not much
precip is expected to accompany this feature, though a few showers
can't be ruled out along the Canadian border, or the eastern edge
of the CWA. Beyond that, the best chance for precipitation looks
to be later Wednesday into Thursday. There is decent model
agreement on the passing of an upper-level trough and some precip
over the area, but disagreement on the timing of the trough and
duration of its impacts on the area. Given the fast-moving nature
and numerous short-wave features next week, there is surprising
decent agreement on the existence of many of the features, but
general lack of agreement on timing for many of them, but things
should come into better focus in the coming days. -Kredensor

&&

.AVIATION...
445 AM MDT Sat Aug 21 2021 (21/12Z TAF period)

Mid- and upper level clouds will continue to increase across the
Northern Rockies through the remainder of the morning hours as a
disturbance over the Pacific Northwest approaches the region.
Showers and thunderstorms will be on the increase throughout the day
today, with the best chance for thunderstorms occurring after 18z
south of a KHLN, to KGTF, to KLWT line. While garden variety
thunderstorms are predominately expected, gusty and erratic winds
could still impact terminal operations. VFR conditions, with periods
of MVFR in areas of moderate to heavy precipitation, are expected
over the next 24 hours. Mountains, especially mountain tops, will
become increasingly obscured this morning and remain so through the
overnight hours tonight. Finally, patchy dense morning fog could
briefly reduce VIS/CIGS to IFR/MVFR at the KWYS terminal through 15z
this morning. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  74  47  75 /  80   0   0  10
CTB  46  70  44  66 /  50   0   0  10
HLN  51  76  49  78 /  80  10   0  10
BZN  47  76  44  81 /  80  20   0  10
WYS  39  65  36  70 /  90  40  10  20
DLN  45  73  43  77 /  80  10   0  10
HVR  52  77  50  76 /  90  10   0  20
LWT  49  73  47  78 /  70  10   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 21, 2:10 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
210 PM MDT Sat Aug 21 2021

MTZ012-014-048-052>054-212045-
Broadwater MT-Cascade MT-Southern Rocky Mountain Front MT-
Jefferson MT-Central and Southern Lewis and Clark MT-Meagher MT-
210 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, northwestern Broadwater, northwestern Meagher,
northeastern Jefferson and southwestern Cascade Counties through 245
PM MDT...

At 208 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Lincoln to 9 miles southeast
of Wolf Creek to near Montana City. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and a period of heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. The heavy rainfall will make roads slick
         with some ponding of water, so beware of hydroplaning if
         driving on roadways.

Locations impacted include...
Helena, Cascade, East Helena, Wolf Creek, Montana City, Bowmans
Corner, Tower Rock State Park, York, Craig and Black Sandy State
Park.

This includes the following highways...
 Interstate 15 between mile markers 198 and 263.
 Highway 200 between mile markers 80 and 124.
 Highway 12 between mile markers 47 and 62.
 Highway 287 between mile markers 1  and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized flooding of low lying areas. Do
not drive your vehicle through flooded roadways.

&&

LAT...LON 4750 11213 4733 11148 4682 11113 4640 11186
      4675 11206 4695 11255
TIME...MOT...LOC 2008Z 215DEG 36KT 4699 11240 4689 11196 4653 11183

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 21, 2:55 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
255 PM MDT Sat Aug 21 2021

MTZ012-014-054-212130-
Cascade MT-Central and Southern Lewis and Clark MT-Meagher MT-
255 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southeastern Lewis
and Clark, northwestern Meagher and south central Cascade Counties
through 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Cascade, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. A period of
         brief heavy rain is also expected.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Lewis
and Clark, northwestern Meagher and south central Cascade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized flooding of low lying areas. Do
not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4680 11156 4703 11172 4727 11117 4694 11096
TIME...MOT...LOC 2054Z 242DEG 27KT 4696 11151

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 21, 2:59 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
259 PM MDT Sat Aug 21 2021

MTZ012-014-048-049-212130-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
Central and Southern Lewis and Clark MT-
259 PM MDT Sat Aug 21 2021

...An area of heavy showers with isolated thunderstorms will impact
portions of central Lewis and Clark, southeastern Teton,
southwestern Chouteau and northern Cascade Counties through 330 PM
MDT...

At 257 PM MDT, Doppler radar was tracking an area of heavy rain
shower with isolated thunderstorms along a line extending from 15
miles southeast of Augusta to 12 miles south of Cascade. Movement
was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and a period of heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Falls, Cascade, Fairfield, Belt, Black Eagle, Fort  Shaw, Fort
Shaw, Power, Eden, Malmstrom Afb, Stockett, Tracy, Vaughn, First
Peoples Buffalo Jump State Park, Centerville, Sun River, Bowmans
Corner, Tower Rock State Park, Ulm and Sand Coulee.

This includes the following highways...
 Interstate 15 between mile markers 239 and 306.
 Highway 200 between mile markers 105 and 139.
 Highway 287 between mile markers 13 and 28.
 Highway 89 between mile markers 9 and 35, and between mile markers
74 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized flooding of streets and low
lying areas. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4786 11206 4770 11141 4741 11087 4703 11172
      4730 11233
TIME...MOT...LOC 2057Z 222DEG 34KT 4737 11211 4710 11162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 21, 3:44 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
344 PM MDT Sat Aug 21 2021

MTZ012-054-212215-
Cascade MT-Meagher MT-
344 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of north central
Meagher and southeastern Cascade Counties through 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southeast of Cascade, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph, heavy rainfall, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Meagher and southeastern Cascade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized flooding of low lying areas. Do
not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4689 11125 4704 11141 4725 11111 4704 11087
TIME...MOT...LOC 2143Z 232DEG 15KT 4701 11125

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 21, 3:49 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
349 PM MDT Sat Aug 21 2021

MTZ012-013-049-050-212215-
Chouteau MT-Cascade MT-Eastern Teton MT-Judith Basin MT-
349 PM MDT Sat Aug 21 2021

...An area of showers with isolated thunderstorms will impact
portions of northwestern Judith Basin, southeastern Teton,
southwestern Chouteau and northern Cascade Counties through 415 PM
MDT...

At 346 PM MDT, Doppler radar was tracking an area of showers with
isolated thunderstorms along a line extending from near Dutton to 19
miles southwest of Belt. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and moderate to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Falls, Belt, Dutton, Black Eagle, The Knees, Power, Highwood,
Carter, Floweree, Portage, Eden, Malmstrom Afb, Stockett, Tracy,
Vaughn, First Peoples Buffalo Jump State Park, Centerville, Sun
River, Armington and Ulm.

This includes the following highways...
 Interstate 15 between mile markers 265 and 317.
 Highway 200 between mile markers 0 and 9, and between mile markers
136 and 139.
 Highway 87 between mile markers 4 and 29.
 Highway 89 between mile markers 63 and 71, between mile markers 9
and 17, and between mile markers 72 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized flooding of streets and low
lying areas. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4732 11058 4713 11128 4771 11203 4799 11159
      4798 11141 4811 11141 4814 11136 4813 11114
TIME...MOT...LOC 2146Z 229DEG 28KT 4781 11170 4721 11124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 21, 5:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
531 PM MDT Sat Aug 21 2021

MTZ008-220015-
Beaverhead MT-
531 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Madison
and northwestern Beaverhead Counties through 615 PM MDT...

At 529 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Wisdom to 9 miles northeast of
Challis. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wisdom, Jackson, Grant, Wise River, Polaris, Dewey, Bannack, Bannack
State Park and Glen.

This includes Interstate 15 between mile markers 76  and 86 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4566 11381 4581 11297 4578 11283 4576 11277
      4570 11275 4568 11270 4552 11270 4545 11265
      4482 11324 4479 11335 4492 11349 4496 11344
      4506 11345 4513 11358 4533 11374 4539 11373
      4541 11378 4550 11376 4552 11383
TIME...MOT...LOC 2329Z 237DEG 31KT 4559 11328 4462 11412

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:39 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Aug 21, 2:10 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Aug 21, 2:55 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 21, 2:59 PM MDTSpecial Weather StatementTFXCascade31 min
Aug 21, 3:44 PM MDTSpecial Weather StatementTFXCascade31 min
Aug 21, 3:49 PM MDTSpecial Weather StatementTFXCascade26 min
Aug 21, 5:37 PM MDTSpecial Weather StatementTFXChouteau, Hill, Liberty38 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.